Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 2, NWS Topeka, KS

March 13, 2024Geary County, Wabaunsee County, Kansas

NWS Topeka, KS issued this tornado warning at Mar 13, 2024, 7:52 PM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2024, 7:52 PM CDT (00:52 UTC)
Expired
Mar 13, 2024, 8:15 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Geary County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 8:02 PM CDTTORNADOVolland, KSDelayed report: 1 rancher reported 5 barns damaged, but no damage to his residence. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:43 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

465 
WFUS53 KTOP 140052
TORTOP
KSC061-197-140115-
/O.NEW.KTOP.TO.W.0002.240314T0052Z-240314T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
752 PM CDT Wed Mar 13 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Geary County in east central Kansas...
  Southwestern Wabaunsee County in east central Kansas...

* Until 815 PM CDT.

* At 751 PM CDT, a confirmed tornado was located near Volland, moving
  north at 30 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...At 7:48pm, law enforecement reported a tornado 3 miles 
           southwest of Volland.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Alta Vista and Volland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3886 9650 3887 9651 3893 9657 3904 9648
      3885 9621 3883 9642 3883 9647
TIME...MOT...LOC 0051Z 196DEG 26KT 3890 9644 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$
Flanagan
1 follow-up statement
232 
WWUS53 KTOP 140054
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
754 PM CDT Wed Mar 13 2024

KSC061-197-140115-
/O.CON.KTOP.TO.W.0002.000000T0000Z-240314T0115Z/
Geary-Wabaunsee-
754 PM CDT Wed Mar 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL GEARY AND SOUTHWESTERN WABAUNSEE COUNTIES...

At 754 PM CDT, a confirmed large and extremely dangerous tornado was
located near Volland, moving north at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado. At 7:38pm, law 
         enforcement reported a tornado 3 miles southwest of Volland.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Volland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3887 9647 3895 9655 3904 9648 3885 9621
      3883 9642
TIME...MOT...LOC 0054Z 195DEG 26KT 3891 9643 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN

$$
Flanagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:47 PM CDT, 1 hour 5 minutes earlier. Its key messages:

  • Thunderstorms remain likely (60-90%) across the area this evening.
  • The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible.
  • Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend.
Area forecast discussion, Mar 13, 6:47 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Thunderstorms remain likely (60-90%) across the area this evening.

- The main hazard with any thunderstorm is very large hail, though
damaging winds and a few tornadoes are also possible.

- Showers and storms become more isolated into Thursday,
  followed by drier and cooler weather late this week into the
  weekend.

&&

.UPDATE...
Issued at 548 PM CDT Wed Mar 13 2024

A Severe Thunderstorm and Tornado Watch have been issued through
1 AM CDT.

&&

.DISCUSSION...
Issued at 255 PM CDT Wed Mar 13 2024

19Z water vapor imagery shows a 500mb speed max rounding the base of
the upper trough as it crosses the Rockies. The associated sfc low
is centered in the TX/OK panhandles into far southwest KS with its
warm front stretched near the I-70 corridor early this afternoon.
Dew points in the warm sector in southeast and east central KS have
increased into the mid to upper 50s, with 60-degree readings still
mainly in OK outside of a few isolated locations in far eastern KS.
Of note is the fact that the low-level moisture appears to have
stalled somewhat behind the warm front, as dew points along I-70 are
still in the 40s.

For the rest of this afternoon into the evening, the focus for
convective initiation has been along the warm front with
thunderstorms quickly moving northeastward. However, subtle changes
in trends (such as that noted in the previous paragraph about
lagging moisture) lead to lingering questions on exactly how far
north or south storms will initiate and exactly what time. Most CAMs
continue to highlight supercells firing along the front around 01Z,
but some guidance has showed discrete cells developing as early as
22-23Z closer to the triple point towards central KS and that
possibility cannot be discounted. RAP/HRRR forecast soundings
indicate the cap should erode by 21-22Z, and sfc winds along the
warm front are forecast to back slightly between this time and 00Z.
This would act to increase low-level SRH with hodographs becoming
increasingly favorable to ingest streamwise vorticity. The better
upper-level support still looks to arrive as the 500mb jet streak
approaches with the area set in the exit region, and as the LLJ
strengthens after 00Z, which is likely the reason for higher storm
coverage by that time. It is also worth noting that while the RAP
has 0-1km SRH as high as 300-400 m2/s2 this evening, it is south of
the warm front and more associated with the LLJ. All of this is to
say, the time window for tornadoes remains quite narrow, but if a
discrete storm were to develop in the aforementioned
environment late this afternoon, it would become severe quickly.
The bigger concern with any storms throughout the afternoon or
evening is large or very large hail with instability, mid-level
lapse rates, and deep-layer shear well supportive of that
threat.

The severe weather threat should come to an end by midnight as
instability wanes and the majority of convection moves northeast
into NE. There looks to still be some isolated activity behind the
cold front associated with the sfc low, and that boundary is slow to
move across the area. It looks to potentially stall in central KS
overnight and slowly move across the area Thursday morning and
eventually exit by mid-afternoon.

Sfc high pressure builds in by Friday, with cooler and drier air
filtering in for the end of the week into the weekend. Highs in the
60s are forecast Friday and Saturday, then cooling into the 50s for
Sunday and Monday behind a secondary push of cooler air from
the northern stream trough while a cut-off low circulates over
the southwestern CONUS. A warm-up then looks to arrive by next
Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Mar 13 2024

Storms continue to develop just south of the terminals. Should
lift north into the terminals over the next hour or two. May
need to adjust timing slightly earlier if progression is faster.
Coverage should increase so may be able to transition VCTS to
TSRA once a track to storms develop more into the terminals.
Expect the frontal system to and low center to transition
through the area over the next 6 hrs or so. This will cause and
abrupt change to the winds as the which will change to the NNW.
Winds increase into the morning and afternoon tomorrow. Stratus
deck through the morning and afternoon tomorrow expected to
remain within marginal VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Picha
AVIATION...Drake
Hazardous weather outlook, Mar 13, 5:48 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
548 PM CDT Wed Mar 13 2024

KSZ022>024-026-035>040-054>056-058-142300-
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
548 PM CDT Wed Mar 13 2024

...TORNADO WATCH 37 IN EFFECT UNTIL 1 AM CDT THURSDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...Tonight.

A Tornado Watch has been issued. See weather.gov/top for more
details.

Thunderstorms are forecast to develop during the late afternoon and
evening hours across northeast and north central Kansas and could
quickly become severe. The likely window for thunderstorm
development is between 5 and 8 pm. The storms will be capable of
producing very large hail over two inches in diameter, damaging wind
gusts, and even a tornado or two. The storms should move to the
north and northeast through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornados and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020-021-034-142300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
548 PM CDT Wed Mar 13 2024

...SEVERE THUNDERSTORM WATCH 36 IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch has been issued. See weather.gov/top for
details.

Thunderstorms are forecast to develop during the late afternoon and
evening hours across northeast and north central Kansas and could
quickly become severe. The likely window for thunderstorm
development is between 5 and 8 pm. The storms will be capable of
producing very large hail over two inches in diameter, and damaging
wind gusts to 70 mph. The storms should move to the north and
northeast through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ059-142300-
Anderson-
548 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening. While the greatest
threat for severe weather will be north of Anderson County, there is
still a very slight chance (less than 20%) that a severe storm could
impact Anderson County with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 13, 7:35 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
735 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Hail             Alma                    39.02N 96.29W
03/13/2024  M1.50 inch       Wabaunsee          KS   Fire Dept/Rescue

            Ping Pong Ball size hail reported in Alma.

&&
Local storm report, Mar 13, 7:51 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
751 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tornado          3 NE Alta Vista         38.89N 96.45W
03/13/2024                   Wabaunsee          KS   Fire Dept/Rescue

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:26 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee34 min
Mar 13, 7:29 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary31 min
Mar 13, 7:31 PM CDTSevere Thunderstorm WarningTOPWabaunsee29 min
Mar 13, 7:42 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee33 min
Mar 13, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Pottawatomie, Riley, Wabaunsee42 min
Mar 13, 7:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley47 min
Mar 13, 8:02 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie, Shawnee, Wabaunsee43 min
Mar 13, 8:04 PM CDTTornado WarningTOPRiley, Wabaunsee26 min
Mar 13, 8:10 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley35 min
Mar 13, 8:19 PM CDTTornado WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee26 min
Mar 13, 8:27 PM CDTTornado WarningTOPWabaunsee33 min
Mar 13, 8:36 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha39 min
Mar 13, 8:40 PM CDTTornado Warning Tornado observedTOPJackson, Shawnee35 min
Mar 13, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Pottawatomie, Riley, Wabaunsee33 min
Mar 13, 8:45 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJackson, Pottawatomie, Shawnee, Wabaunsee45 min
Mar 13, 9:05 PM CDTTornado WarningTOPJackson25 min
Mar 13, 9:12 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPPottawatomie, Riley, Wabaunsee33 min
Mar 13, 9:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Jefferson, Shawnee36 min
Mar 13, 9:37 PM CDTSevere Thunderstorm WarningTOPWashington38 min
Mar 13, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Jefferson47 min
Mar 13, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie, Shawnee, Wabaunsee47 min
Mar 13, 9:50 PM CDTTornado WarningTOPJefferson25 min
Mar 13, 10:03 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington27 min
Mar 13, 10:22 PM CDTSpecial Weather StatementTOPJackson38 min
Mar 13, 10:36 PM CDTSpecial Weather StatementTOPClay24 min
Mar 13, 10:38 PM CDTSpecial Weather StatementTOPJefferson22 min
Mar 13, 10:48 PM CDTSpecial Weather StatementTOPWashington27 min
Mar 13, 10:51 PM CDTSpecial Weather StatementTOPCloud39 min
Mar 13, 10:53 PM CDTSpecial Weather StatementTOPJefferson37 min
Mar 13, 10:58 PM CDTSpecial Weather StatementTOPWashington47 min
Mar 13, 11:04 PM CDTSpecial Weather StatementTOPOttawa41 min
Mar 13, 11:18 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa27 min
Mar 13, 11:34 PM CDTSpecial Weather StatementTOPCloud26 min
Mar 13, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Washington37 min
Mar 14, 12:00 AM CDTSevere Thunderstorm WarningTOPClay, Washington30 min
Mar 14, 12:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington26 min
Mar 14, 12:41 AM CDTSpecial Weather StatementTOPBrown34 min
Mar 14, 12:43 AM CDTSpecial Weather StatementTOPMarshall47 min
Mar 14, 1:01 AM CDTSpecial Weather StatementTOPPottawatomie29 min
Mar 14, 1:05 AM CDTSpecial Weather StatementTOPLyon25 min
Mar 14, 1:20 AM CDTSpecial Weather StatementTOPJackson, Nemaha40 min
Mar 14, 1:32 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Franklin43 min
Mar 14, 1:52 AM CDTSpecial Weather StatementTOPBrown, Jackson38 min
Mar 14, 1:52 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey23 min
Mar 14, 2:09 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin36 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.